medication error medication error | allnurses

medication error

  1. 0 Please please please help everyone....

    Okay, I was working on a saturday in dialysis. One of the patient with end stage kidney disease came in set down and I was assessing her. After assessing her other nurse came to say hello to the patient because she is our new patient at our facility. This is her 2nd day with us. After assessment I was going to draw the heparin out of her PC line so i can flush her with saline and connect her to the dialyzer machine. instead, i got distracted by other nures.. I was chatting and forgot to draw the heparin out of the PC line arterial and venous line. I flush the line with saline and have connected the patient to the dialyzer machine then realize that i forgot to withdraw the heparin. oops! I was scared.. I wasn't sure if i did or not. I was confused. I did not tell anyone. The patient did not have any symptoms of reaction or side effect after 3 hours of dialysis. her blood pressure was stable. The heparin sodium was 50,000 units/1ml. so in the PC line was 1.7CC so that means 85,000units on each line that i flush with saline into the pc line.

    I'm so scare.. i dont know what to do. I'm thinking should i quite this job?
    I'm hoping to see the patient again in her next treatment because if i dont see her that means there is something going on with her and she might end up in the hospital. i'm so scare. i dont know what to do.

    please help.. i need advice. i dont know what is the right thing to do right now.
  2. 25 Comments

  3. Visit  Whispera profile page
    2
    In my opinion, you must stand in your truth and tell your boss what happened, and accept the consequences....everyone makes mistakes--what makes a difference for the future is what we do about them. You can't just pretend nothing happened. That will eat at you for a long, long time....
    kakamegamama and msn10 like this.
  4. Visit  tyvin profile page
    0
    Are you an RN?
  5. Visit  CRNA1982 profile page
    1
    I am unfamiliar with dialysis line dosing and Heparin BUT 85,000 Units seems off. Are you sure it isn't 5,000 per mL? 85,000 Units of Heparin is more than you would give before you place a pt. on cardiopulmonary bypass!
    vanburbian likes this.
  6. Visit  renee1975 profile page
    0
    You need to admit your mistake. It's the responsible, professional thing to do. I'm hoping the patient will be OK.
  7. Visit  merlee profile page
    1
    I have read and reread your post, and still can't figure out what you are talking about.
    Was this supposed to be an instillation of heparin into her ports post-dialysis?

    Please try to clarify what you did or did not do. You aren't even sure if you made an error.

    And I am very surprised at the concentration of heparin in the vials.
    Sparrowhawk likes this.
  8. Visit  Sun0408 profile page
    0
    We used 5000 unit heparin vials in our ports, some held up to 2.2ml at a time.. Are you sure about the concentration.. Second, how can you be confused, you either did or did not pull the heparin off. Sounds like you didn't, it takes some time to pull it off then flush times 2. You need to report your mistake, you also need to be more careful next time.. The heparin you pushed plus what the machine was giving to keep the blood from clotting while on the machine could cause your pt harm.
  9. Visit  BuckyBadgerRN profile page
    0
    Quote from py2010
    Please please please help everyone....

    Okay, I was working on a saturday in dialysis. One of the patient with end stage kidney disease came in set down and I was assessing her. After assessing her other nurse came to say hello to the patient because she is our new patient at our facility. This is her 2nd day with us. After assessment I was going to draw the heparin out of her PC line so i can flush her with saline and connect her to the dialyzer machine. instead, i got distracted by other nures.. I was chatting and forgot to draw the heparin out of the PC line arterial and venous line. I flush the line with saline and have connected the patient to the dialyzer machine then realize that i forgot to withdraw the heparin. oops! I was scared.. I wasn't sure if i did or not. I was confused. I did not tell anyone. The patient did not have any symptoms of reaction or side effect after 3 hours of dialysis. her blood pressure was stable. The heparin sodium was 50,000 units/1ml. so in the PC line was 1.7CC so that means 85,000units on each line that i flush with saline into the pc line.

    I'm so scare.. i dont know what to do. I'm thinking should i quite this job?
    I'm hoping to see the patient again in her next treatment because if i dont see her that means there is something going on with her and she might end up in the hospital. i'm so scare. i dont know what to do.

    please help.. i need advice. i dont know what is the right thing to do right now.
    You HAVE to talk to your supervisor!! Ignoring it will not make the problem go away. HONESTY is a trait that earns respect...
  10. Visit  blueyesue profile page
    4
    IMHO if you wait hours to report it then it is no longer "just" a med error but something more serious. ALWAYS report immediately when you notice an error.

    Your patient's health is worth saving more than your pride.
  11. Visit  Creamsoda profile page
    0
    also the fact that you increased her risk of bleeding big time. What if she had a hemoragic stroke? The Doctor should have been called the minute you realized what you did. He likely would have just said to monitor but, he also may have wanted Protamine given which would have reversed the heparin.
  12. Visit  Double-Helix profile page
    5
    Quote from py2010
    After assessment I was going to draw the heparin out of her PC line so i can flush her with saline and connect her to the dialyzer machine. instead, i got distracted by other nurses..
    This is the first problem. Rule number one of providing care- focus on what you are doing. Don't talk to others or get distracted when you are giving any medication or injecting anything into an IV.

    Quote from py2010
    I was scared.. I wasn't sure if i did or not. I was confused. I did not tell anyone. The patient did not have any symptoms of reaction or side effect after 3 hours of dialysis. her blood pressure was stable. The heparin sodium was 50,000 units/1ml. so in the PC line was 1.7CC so that means 85,000units on each line that i flush with saline into the pc line.
    I hear some excuses here. You were obviously sure that you did not withdraw the heparin because you would have had a syringe with the heparin in it. You knew immediately that you had pushed the heparin. You didn't tell anyone because you were afraid of getting in trouble. Your patients need to come first. Nurses make mistakes, but in order to ensure the safety of the patient, you need to tell someone about it. A simple PTT would have shown if the blood was too anticoagulated and the patient needed protamine sulfate.

    The max amount of heparin that should be given in one dose is 10,000 units. In a 24 hour period it's 40-60,000 units. So the patient got over 8 times the max IV dose. Fortunately for you, the half life of IV heparin is about 30 minutes. So by the time the patient left dialysis, there was only 1/64th of the initial dose remaining.

    What you do now is up to you. Only you can decide whether keeping this error to yourself is going to compromise your morals.
    hsienko, Sparrowhawk, mo~lyssa, and 2 others like this.
  13. Visit  roser13 profile page
    0
    "What you do now is up to you. Only you can decide whether keeping this error to yourself is going to compromise your morals."

    OR the safety of your patient. Which window seems to have passed while you have chosen not to act.
  14. Visit  RhinoRocketRN profile page
    0
    ALWAYS report medication errors, PERIOD.

Must Read Topics


Visit Our Sponsors
close
close